High Wind, Hand
- When
- December 1, 4:00 AM CST to 6:00 AM CST
- Where
- Hand forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.548, -99.005 (the zone’s center; the record gives no point)
Surface low pressure across Montana and high pressure across southern Illinois resulted in a tight pressure gradient and thus strong southerly wind gusts of 45 to 55 mph across portions of central and northeastern South Dakota during the morning hours of Thursday, December 1st. The strongest gust of 59 mph was recorded from an SDDOT weather station across the relatively higher terrain near Ree…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Surface low pressure across Montana and high pressure across southern Illinois resulted in a tight pressure gradient and thus strong southerly wind gusts of 45 to 55 mph across portions of central and northeastern South Dakota during the morning hours of Thursday, December 1st. The strongest gust of 59 mph was recorded from an SDDOT weather station across the relatively higher terrain near Ree Heights.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:26 PM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1126 PM CST Wed Nov 30 2022 .UPDATE... Issued at 517 PM CST Wed Nov 30 2022 The forecast remains on track this evening. No major changes are planned. && .SHORT TERM...(This Evening through Thursday Night) Issued at 223 PM CST Wed Nov 30 2022 As of 21Z, the CWA is seeing a mostly sunny sky with temperatures in the teens and 20s. Breezy northwesterly winds continue impacting the eastern half of the CWA with a steady decrease across the western half. The winds should become light and variable later this evening before shifting to the southeast overnight. Models continue showing a strong LLJ developing especially over the eastern half of the CWA after 6Z. Wind gusts may exceed 45 mph at times over the higher terrain areas of the Sisseton Hills. The increasing winds should cause temperatures to become steady or slowly rise after midnight. High temperatures on Thursday are somewhat challenging. Depending of deterministic model used, 925 mb temps may warm into the single digits above zero C, or as the NAM indicates, around 0C. The NAM, as well as the 12 and 18Z HRRR show a fairly good inversion over the eastern half of the CWA, keeping temperatures on the cooler side of NBM guidance. With some snow cover south of the CWA, along the potential for snow melt and southerly winds, the added moisture in the boundary layer may limit heating on Thursday. Also, the lack of southwesterly or westerly winds at the surface is a limiting factor as well. With warm temps at 850 mb, along with a southwesterly wind component at 850 mb and the lack of snow cover over the CWA, will continue with warmer temperatures over much of the CWA. Did go with NBM 50th over the eastern half of the CWA due to poor mixing winds. An approaching area of low pressure and associated frontal boundaries will keep the environment well mixed Thursday night, keeping temperatures in the teens and 20s. .LONG TERM...(Friday through Wednesday) Issued at 223 PM CST Wed Nov 30 2022 The biggest weather concerns between Friday and next Wednesday is over what portion of the CWA will a light accumulation of snow occur on Friday while strong northwest winds increase, along with how cold it could be Monday through Wednesday of next week. When the period opens, deterministic and ensemble camps of models all showcase a low pressure system churning across the northern plains states. Rather strong low level (700hpa and below) fronto- forcing potential seen in the models, associated with the cold fropa progged to occur on Friday, but synoptic scale lift still only seems to be topping out around 10 microbars. The latest trend seems to be pushing the potential for measurable snow further north into North Dakota (NBM/EC Ensemble Mean probability of an inch or more of snow). That said, there is still the potential for some of the northern tier counties of the CWA to pick up a light accumulation (generally an inch or less) of snow between 9AM CST and 9PM CST on Friday. Regarding the cold fropa, once the wind shifts to the northwest on/along the Prairie Coteau and starts increasing in speed/gustiness, there could be the potential for a little bit of additional terrain-forced light snow enhancement (perhaps upwards of 2 inches?) there on the Coteau Friday afternoon/evening. Wind speeds/gusts could be tickling advisory strength by late Friday afternoon and on into the overnight hours. Running things through the blowing snow model for Friday/Friday night only yields "patchy blowing snow" mention for now. Generally speaking, once this Friday system clears the region Friday night, the CWA will be influenced for much of the forecast period by northwest flow. The northern branch of a developing split flow regime will dictate if and when smaller transient areas of low pressure will dive south-southeastward over the Dakotas, influencing the region's sensible weather conditions. Right now, PoPs in the extended (beyond Friday) are non-measurable (less than 15%), but would not be shocked if between Saturday and Wednesday, the CWA sees a couple quick shots of heavy flurries or light (accumulating?) snow. More than that, deterministic and ensemble output today supports the idea that after a potential brief temperature recovery back to near normal by the end of the weekend, another strong arctic cold frontal passage will sweep through the CWA early next week, setting the stage for more much below normal temperature conditions. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1125 PM CST Wed Nov 30 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected through the next 24 hours. South to southeast winds will increase tonight and remain breezy and gusty through Thursday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...SD LONG TERM...Dorn AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 249 PM CST Wed Nov 30 2022 MNZ039-046-SDZ006>008-011-018>023-012100- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 249 PM CST Wed Nov 30 2022 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Wind gusts of 35 to 45 mph will be possible late tonight and into the morning hours on Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system will bring light snow to northern South Dakota Friday into Friday evening, with light accumulations possible. Wind gusts of 40 to 50 mph may cause patchy blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003>005-009-010-015>017-033>037-045-048-051-012100- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 249 PM CST Wed Nov 30 2022 /149 PM MST Wed Nov 30 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A storm system will bring light snow to northern South Dakota Friday into Friday evening, with light accumulations possible. Wind gusts of 40 to 50 mph may cause patchy blowing snow. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067897.